Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 17, 2007

August 17, 2007 · NWS PHI · 15 events in 6 counties and zones

A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 1:12 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 17, 1:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY
MAY TRY AND LIFT BACK NORTHWARD SOME THROUGH THE REST OF THIS
AFTERNOON. LOW PRESSURE ALOFT, IN THE FORM OF A MID LEVEL TROF, WILL
PUSH ACROSS THE NORTHEASTERN STATES TONIGHT. AS THIS OCCURS, OUR
PESKY SURFACE FRONT WILL BE PUSHED OFFSHORE. CANADIAN HIGH PRESSURE
WILL THEN BUILD ACROSS THE NORTHERN MID ATLANTIC ON SATURDAY AND
BEGIN TO DRIFT OFF THE COAST ON SUNDAY. THIS WILL ALLOW A WARM FRONT
TO APPROACH US FROM THE SOUTHWEST ON SUNDAY NIGHT. AT THE MOMENT, IT
APPEARS THIS FRONTAL BOUNDARY WILL REMAIN ACROSS OR IN THE VICINITY
OF OUR AREA THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPDATE HAS BEEN ISSUED FOR SEVERE THUNDERSTORM WATCH 612, WHICH
IS EFFECT FOR A GOOD PART OF THE CWA UNTIL 8 PM. A COLD FRONT
DROPPED INTO OUR AREA EARLY THIS MORNING AND HAS STALLED THIS
AFTERNOON, WITH SIGNS OF IT TRYING TO RETREAT BACK NORTHWARD. THIS
IS EVIDENT IN THE WINDS BECOMING MORE SOUTHERLY ACROSS MOST OF THE
AREA AND DEW POINTS ON THEIR WAY UPWARD AFTER A QUICK DROP EARLIER
NORTH AND EAST OF PHILADELPHIA. A SHORT WAVE TROUGH IS APPROACHING
THE AREA THIS AFTERNOON AND WILL MOVE ACROSS THE CWA TONIGHT. THE
AIR MASS CONTINUES TO DESTABILIZE ACROSS EASTERN PENNSYLVANIA AS
VEERING SURFACE WINDS ADVECT HIGHER MOISTURE CONTENT AIR
NORTHEASTWARD AHEAD OF A WEAK SURFACE LOW, LEADING TO MLCAPE OF
1000-1500 J/KG. STRONG WESTERLY MID LEVEL WINDS ARE CONTRIBUTING TO
DEEP LAYER SHEAR OF 40 TO 50 KNOTS, WHICH IS SUPPORTIVE OF SEVERE
STORMS INCLUDING ISOLATED SUPERCELLS. STORMS MAKING THEIR WAY INTO
THE WESTERN PART OF OUR CWA HAVE BEEN SHOWING SOME ROTATION ON
DOPPLER RADAR VELOCITY DATA. LCL HEIGHTS MAY BE A BIT TO HIGH DUE TO
A FAIRLY DECENT TEMPERATURE-DEW POINT SPREAD, HOWEVER AN ISOLATED
TORNADO IS POSSIBLE AS STORMS MAY TEND TO TURN MORE SOUTHEASTWARD
AND ROTATION ALOFT COULD WORK ITS WAY DOWNWARD FOR A BRIEF TIME.
THE PRIMARY THREATS HOWEVER ARE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS. WE INCLUDED DAMAGING
WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING IN THE GRIDDED DATABASE
AND TEXT FOR ALL ZONES INCLUDED IN THE SEVERE THUNDERSTORM WATCH.

WE MADE A FEW TWEAKS TO THE HOURLY GRIDS AS WELL BASED ON CURRENT
CONDITIONS, AND BUMPED UP THE POPS SOME ACROSS THE NORTHWEST ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
AFTER THE FRONT GETS KICKED OUT OF HERE TONIGHT, REFRESHING CANADIAN
HIGH PRESSURE WILL SETTLE ACROSS THE REGION. PLENTY OF SUN CAN BE
EXPECTED ON SATURDAY WITH BELOW NORMAL TEMPERATURES AND LESS
HUMIDITY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA FOR
LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES INTO AND
EVENTUALLY THROUGH THE FORECAST AREA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WITH THE DRY AIR COMING DOWN FROM THE NORTH, THE ONLY TAF SITES
THAT MIGHT SEE A TSTM WOULD BE ILG/ACY/MIV, ALTHOUGH THERE IS
STILL A SLIM CHC OF SEEING ONE AT PHL/PNE. CURRENT FCST TAFS ARE
GENLY VFR AND IF TSTMS FORM, THE TAFS WILL BE UPDATED TO REFLECT
THEIR LOCATIONS AND EXPECTED MVMT. WINDS WILL BE LIGHT INTO THE
AFTN WITH SOME NE FLOW AT PHL/PNE/TTN DUE TO THE PIECE OF DRY AIR
THE CAME DOWN FROM NE NJ AND AS SUPPORTED BY MDCRS DATA AT PHL. AS
THE DAY PROGRESSES, I EXPECT THIS FLOW TO SHIFT MORE TO THE W OR
NW AS THE BLYR FLOW MIXES WITH WINDS FROM ALFT.

TONIGHT...VFR CONDITIONS WILL CONTINUED AS THE COOLER AIR FINALLY
SURGES INTO THE REGION.

HIGH PRESSURE IS EXPECTED TO BUILD DOWN FROM THE NORTHWEST FOR
THE WEEKEND. A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE
SOUTHWEST EARLY IN THE NEW WEEK AND IT MAY BRING SOME PRECIP FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

.MARINE...
A COLD FRONT EXTENDED FROM NORTHERN NEW ENGLAND TO THE SOUTHERN
GREAT LAKES REGION DURING THE NIGHT.  THE FRONT WILL SINK TO THE
SOUTH AND IT SHOULD MOVE ACROSS THE COASTAL WATERS OF NEW JERSEY AND
DELAWARE TONIGHT.  UNTIL THAT TIME, A WEST TO SOUTHWEST WIND MAY
BACK TO THE SOUTH DURING THIS AFTERNOON BEFORE SHIFTING TO THE
NORTHWEST OR NORTH TONIGHT.  WIND SPEEDS ARE EXPECTED TO REMAIN IN
THE 10 TO 20 KNOT RANGE FOR THE MOST PART.

HIGH PRESSURE IS EXPECTED TO BUILD DOWN BEHIND THE FRONT FOR THE
WEEKEND.  A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE
SOUTHWEST EARLY IN THE NEW WEEK RESULTING IN AN EAST TO SOUTHEAST
FLOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RK/GORSE
NEAR TERM...GORSE
SHORT TERM...RK
LONG TERM...ZEV
AVIATION...RNS
MARINE...DI
Hazardous weather outlook, Aug 17, 12:12 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
112 PM EDT FRI AUG 17 2007

DEZ001-MDZ008-NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-
181000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
112 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING, COULD BE LOCALLY STRONG TO SEVERE WITH DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-431-450>455-DEZ002>004-MDZ012-015-019-020-NJZ013-014-016>027-
181000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
112 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...CENTRAL DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY
WATERS...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY
AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING. SOME STORMS COULD TURN LOCALLY STRONG
TO SEVERE WITH STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GORSE

In the hours before

Local storm report, Aug 17, 11:05 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     2 SW TUCKERTON          39.58N 74.36W
08/16/2007  E55.00 MPH       OCEAN              NJ   NWS STORM SURVEY

            A METEOROLOGIST FROM THE NWS OFFICE IN MOUNT HOLLY NEW
            JERSEY CONDUCTED A SURVEY OF REPORTED DAMAGE DUE TO A
            THUNDERSTORM JUST OUTSIDE OF TUCKERTON EARLY THIS
            AFTERNOON. INITIAL REPORTS WERE OF A POSSIBLE BRIEF
            TORNADO, HOWEVER THE SURVEY CONCLUDED THAT STRAIGHT LINE
            THUNDERSTORM WINDS OCCURRED, WHICH WERE ESTIMATED AT 55
            MPH. THIS WIND DOWNED SOME SMALL TREE LIMBS AND POWER
            LINES IN THE AREA. WINDS GOT UNDERNEATH A GAZEBO AND
            PARTS OF THAT STRUCTURE BROUGHT DOWN SOME NEARBY WIRES.

1030 PM     TSTM WND DMG     OCEAN VIEW              38.54N 75.09W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1050 PM     TSTM WND DMG     GEORGETOWN              38.69N 75.39W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE GEORGETOWN AREA CAUSED BY TWO
            SEPARATE THUNDERSTORM CLUSTERS. DAMAGE WAS SUSTAINED
            BETWEEN 1050 PM AND 1130 PM.

1055 PM     TSTM WND DMG     DEWEY BEACH             38.70N 75.08W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            8 LARGE METAL UTILITY POLES DOWN JUST NORTH OF INDIAN
            RIVER INLET. EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
            THESE POLES WERE SHEARED OFF SEVERAL FEET ABOVE THE
            GROUND.

1100 PM     LIGHTNING        GREENWOOD               38.81N 75.59W
08/16/2007                   SUSSEX             DE   LAW ENFORCEMENT

            LIGHTNING STRUCK A RESTAURANT IN GREENWOOD KNOCKING OUT
            POWER.

1100 PM     LIGHTNING        LEWES                   38.78N 75.15W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE IN LEWES, CAUSING CONSIDERABLE
            DAMAGE TO THE STRUCTURE.

1104 PM     TSTM WND DMG     LEWES                   38.78N 75.15W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1113 PM     TSTM WND DMG     REHOBOTH BEACH          38.72N 75.08W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1230 AM     HAIL             REHOBOTH BEACH          38.72N 75.08W
08/17/2007  E0.50 INCH       SUSSEX             DE   TRAINED SPOTTER

            HALF INCH HAIL WAS REPORTED IN REHOBOTH BEACH.

&&

GORSE
Special weather statement, Aug 17, 12:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
113 PM EDT FRI AUG 17 2007

PAZ067-171845-
CHESTER-
113 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORMS HEADING TOWARD CHESTER COUNTY...

AT 110 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
TO SEVERE THUNDERSTORMS OVER NORTHERN AND CENTRAL LANCASTER COUNTY
MOVING EAST AT APPROXIMATELY 20 MPH. WITH THIS FORWARD SPEED...THESE
THUNDERSTORMS WILL ENTER WESTERN PORTIONS OF CHESTER COUNTY BY 145
PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. LIGHTNING CAN ALSO BE EXPECTED. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JJM
Special weather statement, Aug 17, 12:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
143 PM EDT FRI AUG 17 2007

PAZ054-055-061-062-171945-
CARBON-LEHIGH-MONROE-NORTHAMPTON-
143 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...MONROE AND
NORTHAMPTON COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 28 MILES SOUTHWEST OF WILKES-BARRE...MOVING EAST
AT 30 MPH. THESE THUNDERSTORMS WILL BE NEAR TRESCKOW...BEAVER MEADOWS
AROUND 200 PM...NESQUEHONING...LANSFORD AROUND 215 PM...AND
WEISSPORT AROUND 230 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Northampton

When
August 17, 1:15 PM EST
Where
Northampton County, Bethlehem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -75.380

Penny size hail fell in Bethelehem.

Thunderstorm Wind, Chester

When
August 17, 1:15 PM EST
Where
Chester County, West Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.970, -75.620

Scattered large tree limbs were tore down by a severe thunderstorm in central Chester County.

Thunderstorm Wind, Carbon

When
August 17, 1:15 PM EST to 1:40 PM EST
Where
Carbon County, Nesquehoning to Lehighton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -75.800

A severe thunderstorm knocked down numerous trees and wires in the central part of the county. A funnel cloud and rotating wall cloud was seen around Lehighton and Jim Thorpe. Several trees and wires blocked roadways. Downed tree limbs and trees were reported in both Jim Thorpe and Lehighton where a Skywarn spotter estimated wind gusts to 70 mph.

Thunderstorm Wind, Northampton

When
August 17, 1:15 PM EST to 1:35 PM EST
Where
Northampton County, Bethlehem to Palmer Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -75.380

A severe thunderstorm tore down several tree limbs and wires from Bethlehem east through Palmer Township.

Hail, Carbon

When
August 17, 1:20 PM EST to 1:40 PM EST
Where
Carbon County, Weatherly to 2 mi NE of Palmerton
Measured
2.5 in hail
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
40.950, -75.820

Moth ball to tennis ball (2.5 inch diameter) hail fell across central and southeast Carbon County and caused considerable damage. In Nesquehoning, golf ball size hail covered the parking lot and damaged the vehicles of emergency responders at the 911 center. Hail as large as tennis balls fell in Franklin Township, as large as hen eggs around Palmerton, as large as quarters in Lehighton and as large as moth balls fell in Jim Thorpe. Hail also fell in Weatherly. Hail damage included broken home and vehicle windows, dented siding and broken skylights.

Funnel Cloud, Carbon

When
August 17, 1:35 PM EST to 1:40 PM EST
Where
Carbon County, Jim Thorpe to Lehighton
Reported by
Trained Spotter
Coordinates
40.870, -75.730

A Skywarn spotter chased and saw a wall cloud and funnel cloud as a severe thunderstorm moved through Jim Thorpe and Lehighton.

Hail, Bucks

When
August 17, 1:45 PM EST
Where
Bucks County, Ferndale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -75.180

A severe thunderstorm dropped nickel to quarter size hail in Ferndale (Nockamixon Township). Tree limbs were also pulled down by the gusty winds.

Thunderstorm Wind, Northampton

When
August 17, 1:50 PM EST to 2:25 PM EST
Where
Northampton County, Edgemont to Nazareth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -75.550

The second severe thunderstorm of the day tore down additional trees, tree limbs and power lines from Lehigh Township southeast through Nazareth Township. Scattered power outages in the county lasted through the morning of the 18th.

Hail, Carbon

When
August 17, 2:00 PM EST to 2:05 PM EST
Where
Carbon County, Palmerton to Christmans
Measured
2.75 in hail
Property damage
$250,000
Reported by
Newspaper
Coordinates
40.820, -75.600

A second severe thunderstorm of the day dropped baseball size hail in the Penn's Peak area of Penn Forest Township and quarter size hail in Palmerton.

Hail, Monroe

When
August 17, 2:00 PM EST
Where
Monroe County, Brodheadsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -75.380

Penny size hail fell from a severe thunderstorm in Brodheadsville (Chestnut Hill Township).

Hail, Northampton

When
August 17, 2:10 PM EST
Where
Northampton County, Cherryville
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
40.750, -75.530

A severe thunderstorm dropped nickel size hail in Lehigh Township.

Hail, Northampton

When
August 17, 2:25 PM EST
Where
Northampton County, Nazareth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -75.320

Quarter size hail fell in Nazareth Township.

Thunderstorm Wind, Carbon

When
August 17, 3:50 PM EST
Where
Carbon County, Lehighton to Harrity
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -75.720

Another severe thunderstorm tore down a few additional trees and wires in Lehighton and Franklin Township.

Thunderstorm Wind, Lehigh

When
August 17, 4:06 PM EST
Where
Lehigh County, 2 mi S of Coplay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.641, -75.500

A severe thunderstorm tore down a few trees onto roadways in Whitehall Township.

Hail, Northampton

When
August 17, 4:10 PM EST to 4:22 PM EST
Where
Northampton County, Bethlehem to 4 mi S of Easton
Measured
2 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.630, -75.380

The third severe thunderstorm of the day for Northampton County dropped a swath of hail as large as hen eggs (2 inches in diameter) across the central and southern parts of the county. The hen egg size hail fell over the higher terrain of Williams Township. Half dollar size hail fell in Bethlehem and penny size hail fell in Nazareth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55989, 55990, 57035, 57100, 57054, 57040, 57107, 57117, 57060, 57111, 57125, 57127, 57180, 57185, 57188.